NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

Which nursing record entry is the best example of objective documentation?

  1. A"Ate well, as usual."
  2. B"Ate half of lunch; drank 200 mL of water."
  3. C"Had a good appetite today and enjoyed lunch."
  4. D"Seemed to enjoy the meal."
2.Nursing fundamentalsHard

An older patient with diarrhoea for three days is dizzy on standing and passing small amounts of dark urine. What is the most likely problem?

  1. AFluid overload from drinking too much
  2. BUrinary retention caused by a full bladder
  3. CDehydration from fluid loss
  4. DNormal ageing that needs no action
3.Infection control & patient safetyMedium

Why should a child’s weight be recorded only in kilograms?

  1. AScales that show kilograms are always more accurate than those that show pounds
  2. BChildren weigh less, so smaller units are needed
  3. CMixing up pounds and kilograms can lead to large dosing errors
  4. DKilograms are easier for parents to remember
4.Infection control & patient safetyHard

Several patients on a ward develop vomiting and diarrhea within two days, and a norovirus outbreak is suspected. What should the nurse do first?

  1. AMove the affected patients to different wards so that fewer people are exposed
  2. BNotify the infection prevention team and place affected patients on contact precautions
  3. CAsk visitors to bring in bottled water for all patients
  4. DWait for all the stool results to come back before taking any action
5.Prioritization & delegationMedium

Two hours after birth, the nurse finds the uterus firm but above the umbilicus and pushed to the right. What should the nurse do first?

  1. AGive a dose of oxytocin straight away
  2. BHelp the patient empty her bladder
  3. CMassage the uterus firmly for ten minutes
  4. DAsk the patient to lie still for another hour
6.Prioritization & delegationHard

A patient with a head injury and a leg fracture is being monitored. Which finding is the priority?

  1. ALeg pain of 6/10 despite the last dose of analgesia
  2. BA small graze on the elbow
  3. CThe patient asks for something to eat
  4. DThe Glasgow Coma Scale score falls from 15 to 12
7.Clinical nursingMedium

Which measure helps reduce the risk of surgical site infection?

  1. ARemoving hair, if needed, with clippers rather than a razor
  2. BShaving the area with a razor the night before surgery
  3. CChanging the wound dressing every hour
  4. DLeaving the patient cool during surgery to slow bacterial growth
8.Clinical nursingHard

A patient going home with a leg cast is taught about cast care. Which statement shows a need for further teaching?

  1. A"I will keep my leg raised on pillows for the first few days."
  2. B"I can push a knitting needle down the cast to scratch an itch."
  3. C"I will come back if my toes go numb or turn blue."
  4. D"I will keep the cast dry."
9.Lab values & electrolytesMedium

How does the nurse start a 24-hour urine collection at 08:00?

  1. AHave the patient void and discard that urine, then save all urine until 08:00 the next day
  2. BCollect only the first urine passed on waking, and repeat this the next morning
  3. CSave the 08:00 urine as the first sample, then collect until 08:00 the next day
  4. DSave three samples spread across the day and discard all of the urine passed at night
10.Lab values & electrolytesHard

A middle-aged man has fatigue, joint pain, a raised ALT and new diabetes. His ferritin is very high and his transferrin saturation is above 60%. Which condition is most likely?

  1. AHereditary hemochromatosis
  2. BIron-deficiency anemia
  3. CAcute viral hepatitis A
  4. DAnemia of chronic disease
11.PharmacologyMedium

A patient takes isoniazid. Which advice is most important?

  1. ATake it with antacids to protect the stomach from irritation
  2. BAvoid alcohol and report jaundice, dark urine or poor appetite
  3. CExpect the urine to turn orange
  4. DStop the drug when the cough improves
12.PharmacologyHard

Why must several weeks pass before starting an MAO inhibitor after stopping fluoxetine?

  1. AFluoxetine permanently and irreversibly blocks MAO enzymes
  2. BMAO inhibitors are absorbed only after fluoxetine is gone
  3. CFluoxetine and its active metabolite have very long half-lives
  4. DFluoxetine must first be converted into an MAO inhibitor
13.Med-surg: cardiovascular & respiratoryMedium

Which pneumonia severity score uses confusion, urea, respiratory rate, blood pressure and age?

  1. AWells score
  2. BCHA₂DS₂-VASc
  3. CCURB-65
  4. DNEWS2
14.Med-surg: cardiovascular & respiratoryHard

A patient with an acute COPD exacerbation who retains CO₂ is prescribed nebulised bronchodilators. How should the nebuliser usually be driven?

  1. AWith compressed air, plus controlled oxygen by nasal cannula
  2. BWith no gas flow, by asking the patient to breathe deeply
  3. CWith oxygen at 6–8 L/min and no saturation monitoring
  4. DWith oxygen at 15 L/min for as long as possible
15.Med-surg: neuro, endocrine & renalMedium

Why may a person with long-standing diabetes have a heart attack without typical chest pain?

  1. AInsulin acts as a strong painkiller
  2. BPeople with diabetes do not have heart attacks
  3. CHigh glucose protects the heart from pain
  4. DNerve damage can blunt the pain signals
16.Med-surg: neuro, endocrine & renalHard

A patient with type 1 diabetes has a seizure on the ward. Their capillary glucose is 1.9 mmol/L (34 mg/dL). They cannot swallow. What is the most appropriate treatment?

  1. AAn antiepileptic drug only, because seizures need seizure treatment
  2. BA rapid-acting insulin dose to stabilise the glucose
  3. CGlucose gel squeezed into the mouth during the seizure
  4. DIV glucose or IM glucagon, then recheck the glucose
17.Med-surg: GI, perioperative & oncologyMedium

How is an uncomplicated sigmoid volvulus often first treated?

  1. AA barium meal given by mouth to untwist the bowel slowly
  2. BEating a large high-fibre meal
  3. CDecompression with a flexible sigmoidoscope and flatus tube
  4. DHigh-dose laxatives taken by mouth
18.Med-surg: GI, perioperative & oncologyHard

A patient with cirrhosis and ascites has a falling urine output and a rising creatinine. They have not received nephrotoxic drugs and are not dehydrated. Which complication is likely?

  1. ANephrotic syndrome
  2. BHepatorenal syndrome
  3. CPolycystic kidney disease
  4. DUrinary tract infection
19.Maternity & obstetric nursingMedium

Where is the fundus normally found about 12 hours after a vaginal birth?

  1. AFirm and displaced to the far left side
  2. BFirm, in the midline, at about the level of the umbilicus
  3. CSoft and two finger-widths above the xiphoid process
  4. DBelow the symphysis pubis and not palpable
20.Maternity & obstetric nursingHard

A woman at 16 weeks says she drinks four cups of strong coffee a day. Which response is most appropriate?

  1. ATell her to switch to strong tea, which has no caffeine
  2. BAdvise limiting caffeine to about 200 mg a day, roughly two cups of coffee
  3. CTell her coffee has no effect on pregnancy and she can continue
  4. DAdvise switching to energy drinks, which contain less caffeine
21.Pediatric nursingMedium

Which finding is expected in a healthy 4-month-old?

  1. AHolds the head steady when held upright, with little or no head lag
  2. BSits steadily without support for several minutes while playing with toys
  3. CSays two or three clear words with meaning
  4. DPulls to stand while holding on to furniture
22.Pediatric nursingHard

An infant with heart failure is breathing fast and working hard. Which position helps most?

  1. AFlat on the back with the legs raised
  2. BSemi-upright, with the head and chest raised
  3. CProne with the head turned to the side
  4. DLying flat on the left side only
23.Mental health nursingMedium

A patient with PTSD begins to dissociate during a conversation. Which grounding technique can the nurse use?

  1. AAsk her to name things she can see, hear and touch in the room right now
  2. BAsk her to describe the traumatic event in as much detail as she can
  3. CAsk her to close her eyes and think back to the worst moment of the trauma
  4. DLeave her alone until the episode has passed on its own
24.Mental health nursingHard

While caring for a highly anxious patient, a nurse notices her own heart racing and her speech getting faster. What is most important?

  1. ARecognise that anxiety spreads between people, and calm herself first
  2. BLeave the patient immediately and not return
  3. CIgnore her own reaction, because the nurse's feelings do not matter in patient care
  4. DMatch the patient's level of anxiety to show empathy
25.Nursing math & unit conversionsMedium
4 lb 10 oz? kg1 lb = 16 oz1 kg = 2.2 lb

Practice exercise (made-up values, not clinical guidance). A newborn weighs 4 lb 10 oz. Using 1 lb = 16 oz and 1 kg = 2.2 lb, find the weight m in kilograms. Round to two decimal places.

4 lb 10 oz1 lb = 16 oz1 kg = 2.2 lb
m = kg
26.Nursing math & unit conversionsHard
82 g/L? g/dL1 L = 10 dL

Practice exercise (made-up values, not clinical guidance). A haemoglobin result is 82 g/L. Express it in g/dL Hb.

82 g/L1 L = 10 dL
Hb = g/dL
27.Dosage calculationsMedium
024681010 mL

A child weighing 12 kg is prescribed 7.5 mg/kg of a drug. The stock solution contains 50 mg/mL. Draw up the dose: what volume V do you give?

12 kg7.5 mg/kg50 mg/mL
V = mL
28.Dosage calculationsHard
120 mg/5 mLV = ? mL

A child weighing 10 kg is prescribed 20 mg/kg per dose of an oral suspension that contains 120 mg in 5 mL. What volume V do you give? Round to one decimal place.

10 kg20 mg/kg120 mg/5 mL
V = mL
29.IV infusion ratesMedium
250 mL60 gtt/mL8 h? gtt/min

Infuse 250 mL over 8 hours with a giving set of 60 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

250 mL8 h60 gtt/mL
R = gtt/min
30.IV infusion ratesHard
4 g500 mL? mL/h1 mg/min

A bag contains 4 g of a drug in 500 mL. The order is 1 mg per minute. At what rate R do you set the pump, in mL/h?

4 g/500 mL1 mg/min
R = mL/h
31.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftwater200 mLmilk240 mLsoup150 mLIV infusion60 mL/h × 12 hIV antibiotic2 × 50 mLurine175 mLurine175 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the total intake I in mL.

water: 200 mLmilk: 240 mLsoup: 150 mLIV infusion: 60 mL/h × 12 hIV antibiotic: 2 × 50 mL
I = mL
32.IV fluids & fluid balanceHard
1000 mL→ 60 mL/hstart 12:00ttotal​ = ? h150 mL/h × 2 h

Practice exercise (made-up values, not clinical guidance). A 1000 mL infusion starts at 12:00 at 150 mL/h. After 2 hours the rate is changed to 60 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

1000 mL150 mL/h · 2 h60 mL/h
t = h
33.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: slightly limited; moisture: constantly moist; activity: bedfast; mobility: slightly limited; nutrition: very poor; friction and shear: problem. Find the Braden total B.

6–23
B =
34.Clinical assessment scoresHard
not at riskmild riskmoderate riskhigh riskvery high risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: no impairment; moisture: constantly moist; activity: chairfast; mobility: slightly limited; nutrition: probably inadequate; friction and shear: problem. Use the bands 19–23 not at risk, 15–18 mild, 13–14 moderate, 10–12 high and 9 or below very high. Click the risk level.

  1. 1not at risk
  2. 2mild risk
  3. 3moderate risk
  4. 4high risk
  5. 5very high risk

3Solutions

1.Nursing fundamentals

Answer: B · "Ate half of lunch; drank 200 mL of water."

Why this is the answer

Objective entries describe what was observed or measured. Vague or judgemental phrases such as "good" or "as usual" cannot be checked or compared.

Answer

B · "Ate half of lunch; drank 200 mL of water."
2.Nursing fundamentals

Answer: C · Dehydration from fluid loss

Why this is the answer

Diarrhoea causes loss of water and electrolytes. Postural dizziness and concentrated low-volume urine show dehydration, which needs fluid replacement, electrolyte checks and close monitoring.

Answer

C · Dehydration from fluid loss
3.Infection control & patient safety

Answer: C · Mixing up pounds and kilograms can lead to large dosing errors

Why this is the answer

Pediatric doses are often calculated per kilogram. A weight recorded in pounds but read as kilograms gives a dose more than twice as high, so weight is recorded and used only in kilograms.

Answer

C · Mixing up pounds and kilograms can lead to large dosing errors
4.Infection control & patient safety

Answer: B · Notify the infection prevention team and place affected patients on contact precautions

Why this is the answer

Early reporting lets infection prevention organize testing, cohorting, closing of the ward if needed, cleaning with suitable agents and soap-and-water hand hygiene. Moving patients around can spread the outbreak.

Answer

B · Notify the infection prevention team and place affected patients on contact precautions
5.Prioritization & delegation

Answer: B · Help the patient empty her bladder

Why this is the answer

A uterus that is high and displaced to one side usually means a full bladder. A full bladder stops the uterus contracting well, so the nurse helps the patient void and reassesses.

Answer

B · Help the patient empty her bladder
6.Prioritization & delegation

Answer: D · The Glasgow Coma Scale score falls from 15 to 12

Why this is the answer

A falling GCS suggests rising pressure inside the skull, which can be fatal, and needs urgent escalation. Fracture pain needs treatment too, but it does not threaten life in the same way.

Answer

D · The Glasgow Coma Scale score falls from 15 to 12
7.Clinical nursing

Answer: A · Removing hair, if needed, with clippers rather than a razor

Why this is the answer

Razors cause micro-abrasions that increase infection risk, so hair is removed only if necessary with clippers just before surgery. Keeping patients warm and good skin preparation also help.

Answer

A · Removing hair, if needed, with clippers rather than a razor
8.Clinical nursing

Answer: B · "I can push a knitting needle down the cast to scratch an itch."

Why this is the answer

Pushing objects under a cast can injure the skin and cause infection or pressure sores. Elevation, keeping the cast dry and reporting numbness, colour change or increasing pain are correct.

Answer

B · "I can push a knitting needle down the cast to scratch an itch."
9.Lab values & electrolytes

Answer: A · Have the patient void and discard that urine, then save all urine until 08:00 the next day

Why this is the answer

The collection starts with an empty bladder, so the first void is discarded and the time recorded. All urine for the next 24 hours is saved, including a final void at the end time. If urine is discarded by mistake, the collection usually has to restart.Checked against: Urine 24-hour volume · MedlinePlus (NIH) (2025)

Answer

A · Have the patient void and discard that urine, then save all urine until 08:00 the next day
10.Lab values & electrolytes

Answer: A · Hereditary hemochromatosis

Why this is the answer

Hemochromatosis is an inherited disorder of increased iron absorption. Iron is deposited in the liver, pancreas, joints, heart and skin. A high transferrin saturation with a high ferritin suggests the diagnosis, and treatment is regular venesection (phlebotomy).Checked against: Hemochromatosis · MedlinePlus (NIH) (2026); Ferritin Blood Test · MedlinePlus (NIH) (2025)

Answer

A · Hereditary hemochromatosis
11.Pharmacology

Answer: B · Avoid alcohol and report jaundice, dark urine or poor appetite

Why this is the answer

Isoniazid can cause hepatitis, and alcohol increases the risk. Signs of liver injury are reported at once, and liver tests may be checked.

Answer

B · Avoid alcohol and report jaundice, dark urine or poor appetite
12.Pharmacology

Answer: C · Fluoxetine and its active metabolite have very long half-lives

Why this is the answer

Norfluoxetine, the active metabolite of fluoxetine, stays in the body for weeks. A long washout is needed before an MAOI to avoid serotonin syndrome.

Answer

C · Fluoxetine and its active metabolite have very long half-lives
13.Med-surg: cardiovascular & respiratory

Answer: C · CURB-65

Why this is the answer

CURB-65 gives one point each for Confusion, Urea >7 mmol/L, Respiratory rate ≥30/min, low Blood pressure (systolic <90 or diastolic ≤60 mmHg) and age ≥65. Higher scores mean higher mortality and the need for hospital or critical care.

Answer

C · CURB-65
14.Med-surg: cardiovascular & respiratory

Answer: A · With compressed air, plus controlled oxygen by nasal cannula

Why this is the answer

Nebulisers need about 6–8 L/min. Driving them with oxygen in a patient with hypercapnic respiratory failure can push saturation too high and worsen CO₂ retention. Air-driven nebulisers, with separate controlled oxygen titrated to 88–92%, are recommended.

Answer

A · With compressed air, plus controlled oxygen by nasal cannula
15.Med-surg: neuro, endocrine & renal

Answer: D · Nerve damage can blunt the pain signals

Why this is the answer

Autonomic neuropathy can make a myocardial infarction "silent" or atypical, with breathlessness, fatigue, nausea or sweating rather than chest pain. A low threshold for an ECG is needed.

Answer

D · Nerve damage can blunt the pain signals
16.Med-surg: neuro, endocrine & renal

Answer: D · IV glucose or IM glucagon, then recheck the glucose

Why this is the answer

Severe hypoglycaemia can cause seizures. A patient who cannot swallow needs IV glucose, or IM glucagon if there is no IV access. Nothing should be put in the mouth of a fitting or unconscious patient. Glucose is rechecked and a long-acting carbohydrate is given when safe.

Answer

D · IV glucose or IM glucagon, then recheck the glucose
17.Med-surg: GI, perioperative & oncology

Answer: C · Decompression with a flexible sigmoidoscope and flatus tube

Why this is the answer

Endoscopic decompression often untwists a sigmoid volvulus. Recurrence is common, so elective surgery may follow. Signs of ischaemia or perforation need emergency surgery.

Answer

C · Decompression with a flexible sigmoidoscope and flatus tube
18.Med-surg: GI, perioperative & oncology

Answer: B · Hepatorenal syndrome

Why this is the answer

In hepatorenal syndrome, severe vasodilation in advanced liver disease reduces kidney perfusion, causing kidney failure without another cause. It carries a poor prognosis and is managed by specialists, often with albumin and vasoconstrictors.

Answer

B · Hepatorenal syndrome
19.Maternity & obstetric nursing

Answer: B · Firm, in the midline, at about the level of the umbilicus

Why this is the answer

The fundus rises to about the umbilicus within the first 12 hours, then descends about 1 cm (one finger-width) a day. It is usually no longer palpable above the symphysis by about 2 weeks.

Answer

B · Firm, in the midline, at about the level of the umbilicus
20.Maternity & obstetric nursing

Answer: B · Advise limiting caffeine to about 200 mg a day, roughly two cups of coffee

Why this is the answer

Guidelines advise limiting caffeine to about 200 mg a day in pregnancy because higher intakes are linked to low birth weight and miscarriage. Energy drinks and some teas also contain caffeine.

Answer

B · Advise limiting caffeine to about 200 mg a day, roughly two cups of coffee
21.Pediatric nursing

Answer: A · Holds the head steady when held upright, with little or no head lag

Why this is the answer

By about 4 months most infants have good head control with little head lag when pulled to sit. Sitting without support comes at about 6–8 months, pulling to stand at about 9 months and first words at about 12 months.

Answer

A · Holds the head steady when held upright, with little or no head lag
22.Pediatric nursing

Answer: B · Semi-upright, with the head and chest raised

Why this is the answer

A semi-upright position lowers the pressure of abdominal organs on the diaphragm and eases breathing. Raising the legs would increase venous return and may worsen pulmonary congestion.

Answer

B · Semi-upright, with the head and chest raised
23.Mental health nursing

Answer: A · Ask her to name things she can see, hear and touch in the room right now

Why this is the answer

Grounding techniques use the senses to bring the person back to the here and now. Asking for details of the trauma during dissociation can deepen distress.

Answer

A · Ask her to name things she can see, hear and touch in the room right now
24.Mental health nursing

Answer: A · Recognise that anxiety spreads between people, and calm herself first

Why this is the answer

Anxiety can be communicated between people. A nurse who notices and manages her own anxiety can provide a calm, steady presence that helps reduce the patient's anxiety.

Answer

A · Recognise that anxiety spreads between people, and calm herself first
25.Nursing math & unit conversions

Answer: m = 2.1 kg

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Ounces to pounds

10 oz/16 = 0.625 lb
4 + 0.625 = 4.625 lb

Pounds to kilograms

m = 4.625/2.2 = 2.102 ≈ 2.1 kg

Answer

m = 2.1 kg
26.Nursing math & unit conversions

Answer: Hb = 8.2 g/dL

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Convert

Hb = 82 g/L × (1 L/10 dL) = 8.2 g/dL

Answer

Hb = 8.2 g/dL
27.Dosage calculations

Answer: V = 1.8 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 7.5·12 = 90 mg

Volume

V = 90/50 = 1.8 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 1.8 mL
28.Dosage calculations

Answer: V = 8.3 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Dose from weight

20·10 = 200 mg

Volume

V = (200/120)·5 = 8.333 ≈ 8.3 mL

Answer

V = 8.3 mL
29.IV infusion rates

Answer: R = 31 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

8·60 = 480 min

Drip rate

R = 250·60/480 = 31.25 ≈ 31 gtt/min

Answer

R = 31 gtt/min

At the bedside you round to the nearest whole drop: 31 gtt/min.

30.IV infusion rates

Answer: R = 7.5 mL/h

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

4000 mg/500 mL = 8 mg/mL

Dose per hour

1·60 = 60 mg/h

Pump rate

R = 60/8 = 7.5 mL/h

Answer

R = 7.5 mL/h
31.IV fluids & fluid balance

Answer: I = 1410 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Add the intake

oral: 200 + 240 + 150 = 590 mL
IV infusion: 60·12 = 720 mL
IV antibiotic: 2·50 = 100 mL
I = 1410 mL

Answer

I = 1410 mL
32.IV fluids & fluid balance

Answer: t = 13.7 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

150·2 = 300 mL
1000 − 300 = 700 mL left

Second part

700/60 = 11.67 h

Total time

t = 2 + 11.67 = 13.67 ≈ 13.7 h

Answer

t = 13.7 h

That is about 13 h 40 min, so the bag runs out at about 01:40.

33.Clinical assessment scores

Answer: B = 10

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: slightly limited → 3
moisture: constantly moist → 1
activity: bedfast → 1
mobility: slightly limited → 3
nutrition: very poor → 1
friction and shear: problem → 1

Add

Braden total = 3 + 1 + 1 + 3 + 1 + 1 = 10

Answer

B = 10
34.Clinical assessment scores

Answer: moderate risk

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: no impairment → 4
moisture: constantly moist → 1
activity: chairfast → 2
mobility: slightly limited → 3
nutrition: probably inadequate → 2
friction and shear: problem → 1

Add

Braden total = 4 + 1 + 2 + 3 + 2 + 1 = 13

Risk level

13 → moderate risk

Answer

moderate risk

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions